MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS NEEDLE SFTYGLD 27X5/8 RB; HYPODERMIC SINGLE LUMEN NEEDLE

BECTON DICKINSON MEDICAL SYSTEMS NEEDLE SFTYGLD 27X5/8 RB; HYPODERMIC SINGLE LUMEN NEEDLE
Model Number 305921
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that needle sftygld 27x5/8 rb safety mechanism broke.This was discovered after use.The following information was provided by the initial reporter: material no: 305921 batch no: 9170943.It was reported that when trying to activate the safety function, the plastic safety broke off leaving the needle exposed.Event description per email states: i wanted to report a broken safety on a needle that was broken and posed a safety risk to one of our caregivers during an injection at our hospital on 1/24.This was escalated to our senior leadership.A nurse was giving a hep b vaccine today to a baby and after giving the injection and trying to activate the safety function the plastic safety broke off leaving the needle exposed.The item number is a bg safetyglide needle 27 g x 5/8 in.I took pictures of the packaging and of the needle with the plastic safety broken off.It should have remained intact to cover the needle to prevent needle sticks.We put the needle in the sharps since it had been injected into an infant just a few minutes before.This did not result in a needle stick in an employee but had the potential to be a safety risk.
 
Event or Problem Description
It was reported that needle sftygld 27x5/8 rb safety mechanism broke.This was discovered after use.The following information was provided by the initial reporter: material no: 305921 batch no: 9170943 it was reported that when trying to activate the safety function, the plastic safety broke off leaving the needle exposed.Event description per email states: i wanted to report a broken safety on a needle that was broken and posed a safety risk to one of our caregivers during an injection at our hospital on 1/24.This was escalated to our senior leadership.A nurse was giving a hep b vaccine today to a baby and after giving the injection and trying to activate the safety function the plastic safety broke off leaving the needle exposed.The item number is a bg safetyglide needle 27 g x 5/8 in.I took pictures of the packaging and of the needle with the plastic safety broken off.It should have remained intact to cover the needle to prevent needle sticks.We put the needle in the sharps since it had been injected into an infant just a few minutes before.This did not result in a needle stick in an employee but had the potential to be a safety risk.
 
Additional Manufacturer Narrative
H.6.Investigation summary two photos were received and evaluated.One photo depicted a single package from the top web view, confirming batch #9170943 (p/n 305921).One photo depicted a safetyglide needle attached to a small nonbd syringe with a luer-lok adapter, all held by gloved hands.The safety shield was observed broken at the hinge with the tip portion held separate from the rest of the needle in one hand.Furthermore, a device history record review showed no rejected inspections or quality issues during the production of the provided lot number that could have contributed to the reported defect.Possible root cause is associated with the safetyglide assembly line.The plastic hub is placed under the cannulator then the needle is positioned and assembled to the plastic hub adding the epoxy to fix it; after that, a plastic safety mechanism is assembled, then at the end the plastic shield is assembled to the part.In this case, the safety mechanism was not properly assembled.No corrective actions are necessary based on the defective rate identified.Batch 9170943 is considered in compliance with our product specification requirements.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored monthly.Our business team regularly reviews the collected data for identification of emerging trends.

Brand Name
NEEDLE SFTYGLD 27X5/8 RB
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
MDR Report Key9717817
Report Number1213809-2020-00107
Device Sequence Number16876274
Product Code FMI
UDI-Device Identifier30382903059219
UDI-Public30382903059219
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K951254
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/30/2024
Device Model Number305921
Device Catalogue Number305921
Device Lot Number9170943
Initial Date Received by Manufacturer 01/28/2020
Supplement Date Received by Manufacturer01/28/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;